fbpx

Struggling with side effects after cancer treatment?

Learn how you can manage and alleviate your current side effects while actively working to prevent a relapse or secondary cancer using evidence-based, non-toxic therapies.

Click the orange button to the right to learn more.

Chemotherapy-Induced Cardiomyopathy

Share Button

Regarding the effectiveness of taking vitamin C during doxorubicin treatment, the findings suggest vitamin C may represent a promising opportunity to reduce some of the drug’s most debilitating side effects.”

It’s impossible to understand how much a diagnosis of chemotherapy-induced cardiomyopathy (CIC) can negatively affect your life as a cancer survivor until you get one. A CIC diagnosis I mean.

However, I am writing this post with the hope that a newly diagnosed cancer patient who is about to undergo one of many different types of cardio-toxic chemotherapy regimens, reads it and undergoes vitamin C therapy for a week preceding the cardio-toxic chemo and then again for two weeks following the chemotherapy administration.

While the research linked below talks about vitamin C therapy and doxorubicin treatment to prevent chemotherapy-induced cardiomyopathy, I believe that newly diagnosed cancer patients should undergo this prophylactic therapy if they are about to undergo any of the cardiotoxic therapies listed below-

 

It is critical to understand that the term “chemotherapy-induced cardiomyopathy” can lead to any/all of the side effects listed below:

In the event that you are reading this post long after you’ve undergone one or more cardio-toxic chemo regimens, I encourage you to begin living an evidence-based heart healthy lifestyle. This would include heart-healthy nutritional supplements such as:

  • CoQ10
  • Resveratrol
  • Curcumin
  • Omega-3 fatty acids 

Heart-healthy lifestyle therapies such as:

  • moderate, frequent exercise
  • whole-body hyperthermia (sauna)

and of course a heart-healthy diet.

I guess my main point is that chemotherapy-induced heart damage is a serious short, long-term and late stage side effect. Like most things cancer-related, identifying CIC early is better than later but either way, CIC can be managed. Know that I was diagnosed with CIC fully 15 years after my 8 months of five different cardio-toxic chemotherapies and I have managed all my heart metrics (ejection fraction, BP, heart rate, etc.) without heart meds and all my metrics, according to annual echocardiograms, are stable or have improved.

If you have questions or comments about CIC, cardio-t0xicity, etc. please scroll down the page, post a question or a comment and I will reply to you ASAP.

Hang in there,

David Emerson

  • Cancer Survivor
  • Cancer Coach
  • Director PeopleBeatingCancer

Recommend Reading:

PeopleBeatingCancer Side Effects Program


Vitamin C may help to counteract common side effect of the chemotherapy drug

“A study conducted in rats suggests that taking vitamin C may help to counteract the muscle atrophy that is a common side effect of the chemotherapy drug doxorubicin. Although clinical studies would be needed to determine the safety and effectiveness of taking vitamin C during doxorubicin treatment, the findings suggest vitamin C may represent a promising opportunity to reduce some of the drug’s most debilitating side effects.

“Our results suggest vitamin C as a potential adjunct therapy to assist in the management of peripheral muscle disorders after treatment with doxorubicin, thereby improving functional capacity and quality of life and reducing mortality…”

Doxorubicin is an anthracycline chemotherapy drug that is often used along with other chemotherapies to treat

  • breast cancer,
  • bladder cancer,
  • lymphoma,
  • leukemia

and several other cancer types. While it is a potent anti-cancer drug, doxorubicin can cause serious heart problems and muscle atrophy, with lasting impacts on survivors’ physical stamina and quality of life…

In a previous study conducted with the University of Manitoba in Canada, the research group found that vitamin C improved markers of heart health and survival in rats given doxorubicin, mainly by reducing oxidative stress and inflammation. In the new study, they assessed whether vitamin C could similarly help to prevent doxorubicin’s adverse effects on skeletal muscle…

It is exciting that the vitamin C prophylactic and concurrent treatments given for just one week before and maintained for another two weeks after the use of doxorubicin was sufficient to attenuate the side effects of this drug on skeletal muscle, contributing to a hugely positive impact on the health of the studied animals,” said Nascimento Filho. “Our work demonstrated that vitamin C treatment can mitigate the loss in muscle mass and improve many markers of free radicals’ imbalance in rats subjected to doxorubicin administration…”

Prevention of Chemotherapy Induced Cardiomyopathy

Recent findings: Increasing cumulative anthracycline dose, use of ≥2 cardiotoxic therapies, extremes of age, and pre-existing cardiovascular risk factors, or established cardiovascular disease, heighten the risk of developing chemotherapy-induced cardiomyopathy.

Continuous rather than bolus anthracycline infusions, liposomal doxorubicin, or concomitant dexrazoxane reduces chemotherapy-induced cardiotoxicity. Treatment with neurohormonal antagonists or statins and exercise training during chemotherapy are promising, but as yet unproven, cardioprotective strategies.

Identification of high-risk patients and optimization of their underlying cardiovascular risk factors/disease are essential to prevent cardiotoxicity. In patients requiring high-dose anthracyclines, continuous infusions, liposomal doxorubicin, or dexrazoxane should be considered to mitigate cardiotoxicity. Current data do not support the routine use of neurohormonal antagonists or statins as cardioprotective agents in patients treated with cardiotoxic chemotherapies.”

Chemotherapy Agents That Cause Cardiotoxicity

ABSTRACT: Cardiotoxicity (and chemotherapy-induced cardiomyopathy)  is a serious adverse effect of many conventional chemotherapy agents. There are many different types of cardiotoxicity, including reversible, irreversible, acute, chronic, and late-onset. Knowledge of the effects of cardiotoxicity, its management, and dosage adjustments for chemotherapeutic agents such as

  • anthracyclines,
  • fluorouracil,
  • taxanes,
  • monoclonal antibodies,
  • and tyrosine kinase inhibitors

is vital for the early detection of cardiotoxicity…”

Study confirms some cancer immunotherapies may lead to myocarditis and other potentially serious arrhythmias

“Immune checkpoint inhibitors (ICIs) have transformed cancer care by unleashing T-cells to fight tumors, but they can cause serious cardiotoxicities including myocarditis. ICI-induced myocarditis represents a new clinical syndrome because of the novelty and considerable usage of ICIs…

“ICI-myocarditis is still poorly understood, but patients and physicians need to be aware of the adverse impact ICIs may have on some patients’ hearts,” said Moslehi…

Leave a Comment:

2 comments
Stevonia says a few months ago

What can you share with me to help with pre ejeculation

Reply
    David Emerson says a few months ago

    Stevonia-

    I don’t research the subject of pre-ejaculation. You are on your own.

    David Emerson

    Reply
Add Your Reply